Pellian sequence relationships among π, e, √2

J. V. Leyendekkers and A. G. Shannon
Notes on Number Theory and Discrete Mathematics, ISSN 1310-5132
Volume 18, 2012, Number 2, Pages 58—62
Download full paper: PDF, 143 Kb

Details

Authors and affiliations

J. V. Leyendekkers
Faculty of Science, The University of Sydney
NSW 2006, Australia

A. G. Shannon
Faculty of Engineering & IT, University of Technology Sydney
NSW 2007, Australia

Abstract

The numerators and denominators of the convergents of the continued fractions of π, e and √2 are shown to be elements of second order recurrence sequences of the Pellian or Fibonacci variety which are related to Pythagorean triples (c2 = b2 + a2, b > a). π and √2 have surprisingly similar structures except that √2 has primitive Pythagorean triples with c − b = 1 or b − a = 1, whereas π has c − b even and not constant and b − a not constant, although the right-end-digits are constant.

Keywords

  • Integer structure analysis
  • Modular rings
  • Prime numbers
  • Fibonacci numbers
  • Infinite series
  • Pell sequence
  • Continued fractions
  • Primitive Pythagorean triples
  • Right-end-digits

AMS Classification

  • 11A41
  • 11A55
  • 11A07

References

  1. Adler, I. Thre Diophantine Equations – Part II. The Fibonacci Quarterly. Vol. 7, 1969, 181–193.
  2. Ball, W. W. R., H. S. M. Coxeter. Mathematical Recreations and Essays. New York,Macmillan, 1956.
  3. Berge, C. Principles of Combinatorics. New York: Academic Press, 1971.
  4. Emerson, E. I. Recurrent Sequences in the Equation DQ^2 = R^2 + N. The Fibonacci Quarterly. Vol. 7, 1969, 231–242.
  5. Fielder, D. C. Special Integer Sequence Controlled by Three Parameters. The Fibonacci Quarterly. Vol. 6, 1968, 64–70.
  6. Forder, H. G. A Simple Proof of a Result on Diophantine Approximations. The Mathematical Gazette. Vol. 47, 1963, 237–238.
  7. Horadam, A. F., A. G. Shannon. Asveld’s polynomials, in A. N. Philippou, A. F. Horadam and G. E. Bergum (eds.), Applications of Fibonacci Numbers, Dordrecht, Kluwer, Vol. 3, 1988, 163–176.
  8. Horadam, A. F., A. G. Shannon. Pell-type number generators of Pythagorean triples, in G. E. Bergum et al (eds.), Applications of Fibonacci Numbers, Dordrecht, Kluwer, Vol. 5, 1993, 331–343.
  9. Lehmer, D. H. A Cotangent Analogue of Continued Fractions. Duke Mathematical Journal. Vol. 4, 1935, 323–340.
  10. LeVeque, W. J. Fundamentals of Number Theory. Reading, MA: Addison-Wesley, 1977.
  11. Leyendekkers, J. V., J.M. Rybak. The Generation and Analysis of Pythagorean Triples within a Two-parameter Grid. International Journal of Mathematical Education in Science and Technology. Vol. 26, 1995, 787–793.
  12. Leyendekkers, J. V., J. M. Rybak. Pellian Sequences Derived from Pythagorean Triples. International Journal of Mathematical Education in Science and Technology. Vol. 26, 1995, 903–922.
  13. Leyendekkers, J. V., A. G. Shannon. The Structure of π (submitted).
  14. Mack, J. M. The Continued Fraction Algorithm. Bulletin of the Australian Mathematical Society. Vol. 3, 1970, 413–422.
  15. Newman, M., D. Shanks, H. C. Williams. Simple Groups of Square order and an Interesting Sequence of Primes. Acta Arithmetica. Vol. 2, 1980/81, 129–140.
  16. Roberts, J. Lure of the Integers. Washington, DC: Mathematical Association of America, 1992.
  17. Shannon, A. G., A. F. Horadam, Arrowhead Curves in a Tree of Pythagorean Triples. International Journal of Mathematical Education in Science and Technology. Vol. 25, 1994, 255–261.
  18. Sloane, N. J. A., S. Plouffe. The Encyclopedia of Integer Sequences. San Diego: Academic Press, 1995.

Related papers

Cite this paper

APA

Leyendekkers, J. V., & Shannon, A. (2012). Pellian sequence relationships among π, e, √2, Notes on Number Theory and Discrete Mathematics, 18(2), 58-62.

Chicago

Leyendekkers, JV, and AG Shannon. “Pellian Sequence Relationships among π, e, √2” Notes on Number Theory and Discrete Mathematics, 18, no. 2 (2012): 58-62.

MLA

Leyendekkers, Tieling, and AG Shannon. “Pellian Sequence Relationships among π, e, √2” Notes on Number Theory and Discrete Mathematics, 18.2 (2012): 58-62. Print.

Comments are closed.